Solution of an extremal problem for sets using resultants of polynomials


A new, short proof is given of the following theorem of Bollobás: LetA 1,..., Ah andB 1,..., Bh be collections of sets with ∀ i ∶¦A i¦=r,¦Bi¦=s and ¦A i∩Bj¦=Ø if and only ifi=j, thenh≤( r+ss ). The proof immediately extends to the generalizations of this theorem obtained by Frankl, Alon and others.

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon: An Extremal Problem for Sets with Applications to Graph Theory,Journal of Combinatorial Theory, Series A,40 (1985), pp. 82–89.

    Google Scholar 

  2. [2]

    L.Babai, and P.Frankl:Linear algebra methods in combinatorics, part 1, Department of Computer Science of the University of Chicago,1988.

  3. [3]

    B. Bollobás: On generalized graphs,Acta Math. Acad. Sci. Hungar.,16 (1965), pp. 447–452.

    Article  Google Scholar 

  4. [4]

    G. Kalai: Intersection patterns of convex sets,Israel J. Math.,48 (1984), 161–174.

    Google Scholar 

  5. [5]

    L. Rédei:Algebra, Volume 1, Pergamon Press, Oxford,1967.

    Google Scholar 

  6. [6]

    B. L. van der Waerden:Algebra Erster Teil, Springer Verlag, Berlin Heidelberg New York,1966.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Blokhuis, A. Solution of an extremal problem for sets using resultants of polynomials. Combinatorica 10, 393–396 (1990).

Download citation

AMS subject classification (1980)

  • 05 C 65